Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 58, NWS Blacksburg, VA

May 23, 2022Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2022, 3:18 PM EDT for Caswell County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2022, 3:18 PM EDT (19:18 UTC)
Expired
May 23, 2022, 4:15 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:56 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 23, 1:56 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
156 PM EDT Mon May 23 2022

.SYNOPSIS...
A stalled front to our south will be the focus for rain today
into Tuesday. Another low pressure system arrives by Thursday
with more showers and storms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 115 PM EDT Monday...

A mid- and upper-level ridge will continue to spin off the
southeast coast through tomorrow. At the surface, high pressure
will move over the northeast corner of the US, then wedge south
into the Carolinas tonight into Tuesday. Low level and surface
flow will bring relatively cool dry air (dewpoints in the mid
50s) southward, while the mid- and upper-level flow pushes warm
moist air northward. With these two air masses intersecting over
the region, insentropic lift will keep overcast conditions and
rain in the area into tomorrow.

Since the drier air will enter from the north, rainfall amounts
into Tuesday will be around and inch or so. For areas south of
460, rainfall amounts could be as high as two inches. Northwest
North Carolina mountains and foothills may see up to two and
half inches, especially along eastern slopes. At this time, we
do not foresee any hydro issues, but are keeping an eye on a
wave and its associated convection moving across the Carolinas
this afternoon. If this wave tracks closer to the area, then
localize flooding/flash flooding is possible. Current radar
trends has this wave tracking east- northeast, staying south of
the area. It is also worth noting that creeks and streams are
running below average flow.

With the wedge in play, Tuesday's daytime temperatures (in the
60s) will run around 10F-15F cooler than normal. Very little
diurnal change in temperatures are expected, therefore overnight
lows will be around 10F warmer than normal.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 100 PM EDT...

Rain will be in the process of tapering off from west to east
on Tuesday night. Rain showers will likely remain into Wednesday
morning for areas east of the Blue Ridge. Cooler air arrives
Wednesday as the weak low pressure system pulls eastward and
high pressure begins to wedge south. A combination of both of
these features will enhance and lock in the cold air wedge for
our region, featuring a northeast breeze, considerable
cloudiness and drizzle.

Wedge remains in place through Thursday, but weakens/erodes as
high pressure begins to slide into the northern Atlantic and
deep southerly flow aloft begins to increase ahead of the next
strong system moving into the middle Mississippi River Valley.
Regardless, some showers and clouds are likely to remain
throughout Thursday. With the stable cooler air in place, not
expecting any thunderstorms throughout this period.

Temperatures on Wednesday will be the coolest for the entire
week with many locations struggling to reach the 70s. Slightly
warmer on Thursday as the wedge tries to erode. Overnight lows
remain in the low to mid 50s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 115 PM EDT Monday...

Much larger uncertainty arrives for this coming Memorial Day
weekend. Guidance is widely varied with the progression of the
system on Friday, with some guidance completely clearing the
area for a mostly clear weekend, while others keep rain and
clouds around for most of the weekend with a closed low
meandering through. This does not give much confidence in the
forecast for Friday and beyond. Will be keeping the weekend
mostly dry on this forecast update, considering the drier
outcome has been modeled a bit more consistent, but still way
too far from certain to make any definitive statement on what
will occur this weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...

Area of lower ceilings with rain will move across the area from
southwest to northeast through this afternoon, with sub-VFR
cigs/vsbys from moderate showers impacting most into this
evening.

Ceilings/vsbys will fluctuate but overall flavor will be poor
flying conditions with low MVFR to LIFR at times.

Rain will start to taper off in the mountains west of BCB/ROA
late tonight but cigs/vsbys will stay low.

Winds overall will run northeast to east at 5-10kts. Some gusts
to 20kts possible at LYH/DAN but for short windows.

Thunder chances are limited so no mention in the tafs.

Extended Aviation Discussion...

Stalled front to our south will maintain cloud cover across the
region through at least Thursday morning with daily chances for
showers. This will result in prolonged sub-VFR conditions.

On Friday the Mid Atlantic region and Carolinas will be back in
the warm sector with a lower probability of precipitation and a
much better chance of VFR flight conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, May 23, 4:22 AM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
422 AM EDT Mon May 23 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-240830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
422 AM EDT Mon May 23 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Rain may be heavy at times this afternoon into tonight. Flooding of
poor drainage and low lying areas will be possible. Minor flooding
of creeks and streams will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 23, 10:40 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 NNE BENT CREEK        37.55N 78.82W
05/22/2022                   BUCKINGHAM         VA   911 CALL CENTER

            911 CENTER REPORTS 1 TREE DOWN ON RIVER
            ROAD. TIME ESTIMATED FROM RADAR.

&&

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:24 PM EDTSpecial Weather StatementRNKHalifax36 min
May 23, 7:17 PM EDTFlood WatchRNKAmherst, Bedford, Botetourt, Campbell, Carroll, Floyd and 16 more13 hr
May 23, 3:28 PM EDTSpecial Weather StatementRNKRockingham32 min
May 23, 3:48 PM EDTSpecial Weather StatementRNKSurry27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.